Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jun 14, 2023, 3:04 PM EDT for 6 counties in Michigan. It took effect at Jun 15, 2023, 2:00 PM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2023, 3:04 PM EDT (19:04 UTC)
- In effect from
- Jun 15, 2023, 2:00 PM EDT
- Expired
- Jun 16, 2023, 5:00 AM EDT
- In force
- 15 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564 WHUS43 KGRR 141904 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 304 PM EDT Wed Jun 14 2023 MIZ037-043-050-056-064-071-150315- /O.NEW.KGRR.BH.S.0006.230615T1800Z-230616T0900Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 304 PM EDT Wed Jun 14 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From Thursday afternoon through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
5 follow-up statements
373 WHUS43 KGRR 150818 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 418 AM EDT Thu Jun 15 2023 MIZ037-043-050-056-064-071-151630- /O.CON.KGRR.BH.S.0006.230615T1800Z-230616T0900Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 418 AM EDT Thu Jun 15 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From Thursday afternoon through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
119 WHUS43 KGRR 151404 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1004 AM EDT Thu Jun 15 2023 MIZ037-043-050-056-064-071-152215- /O.CON.KGRR.BH.S.0006.230615T1800Z-230616T0900Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1004 AM EDT Thu Jun 15 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 2 PM EDT this afternoon through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
953 WHUS43 KGRR 151839 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 239 PM EDT Thu Jun 15 2023 MIZ037-043-050-056-064-071-160245- /O.CON.KGRR.BH.S.0006.000000T0000Z-230616T0900Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 239 PM EDT Thu Jun 15 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
012 WHUS43 KGRR 160225 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1025 PM EDT Thu Jun 15 2023 MIZ037-043-050-056-064-071-160900- /O.CON.KGRR.BH.S.0006.000000T0000Z-230616T0900Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1025 PM EDT Thu Jun 15 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
492 WHUS43 KGRR 160904 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 504 AM EDT Fri Jun 16 2023 MIZ037-043-050-056-064-071-161015- /O.EXP.KGRR.BH.S.0006.000000T0000Z-230616T0900Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 504 AM EDT Fri Jun 16 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Winds and waves have diminished and the statement has expired. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 14, 3:02 PM EDT, 2 minutes earlier.
Area forecast discussion, Jun 14, 3:02 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
302 PM EDT Wed Jun 14 2023
LATEST UPDATE...
Short Term/Long Term/Marine
.SHORT TERM...(This evening through Thursday night)
Issued at 302 PM EDT Wed Jun 14 2023
Our main challenges in the short term will be fog potential for
tonight, and rain chances/convective potential for late tonight
and through Thursday.
The low clouds and fog have mixed out/lifted here this afternoon.
This can be seen well with the marine fog dissipating immediately
as it hits the warmer and drier land area. Plenty of fog still
present over the lake per satellite imagery and webcams. The
models are indicating that this is likely to spread a little
inland overnight, which makes sense as we lose diurnal mixing.
Then, we are watching a strong short wave currently across NW
Ontario that is forecast to drop over the area through Thursday.
The first of the effects of this short wave are forecast to start
moving in after midnight tonight from NW to SE in the form of a
few showers. This will be the result of a minimal low level jet
ahead of the wave nosing in at that time. The best forcing will
moving across the NE very late tonight and Thu morning.
There is a small chance of some thunder late tonight as the models
are indicating that MU CAPEs will be up to around 1,000 J/kg.
This is all elevated instability, with fairly weak updrafts
expected. Can't rule out some small hail with any storm. This
initial batch of showers and a few storms will move out mid-late
Thu morning.
An additional chance of some possibly stronger storms will then
develop mid-late Thu afternoon across the eastern third of the
forecast area. This will be the result of some destabilization
behind the first round of pcpn, and the forcing with the short
wave moving through. Not sure that our area will see these storms,
as there is some uncertainty when they develop. The later they
develop, the further east they will be.
If they can develop early enough in our area, we will have to
watch for the potential for them to become strong to locally
severe. There is potential we could see ML CAPEs build to over
1500 J/kg, that would be accompanied by 35-40 knots of shear. Mid
level lapse rates around 7.0 km with the shear would support some
large hail potential.
Once the wave moves by Thu evening, we should dry out Thursday
night.
.LONG TERM...(Friday through Wednesday)
Issued at 302 PM EDT Wed Jun 14 2023
Friday and the weekend are favored to remain dry as upper level
ridging and high pressure leans into the area, save for a low chance
of precip Sun/Mon in southern Michigan as a small center of greater
midlevel vorticity drifts through the region.
Means of the ECMWF, GFS, and Canadian ensembles each show similar
evolution of the wave pattern across the CONUS and Canada through
the middle of next week. Amplification of a longwave trough over the
Western CONUS and a longwave ridge from the upper Midwest to Hudson
Bay is favored. The longwave pattern is expected to remain nearly
stationary for several days, while a shorter wavelength trough or
compact mid-level low cuts under the ridge through the midsection of
the US, eventually settling into either a downstream anchor trough
over the eastern US, or serving as the low within a Rex block
configuration. This would be a return to the recently familiar and
unusually persistent ENE flow over our area, with seasonably dry
humidity and limited potential for rain as long as the low remains
far enough south.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 136 PM EDT Wed Jun 14 2023
Fog that was in place over many of the terminals this morning has
mixed out/lifted into a low cloud deck across much of the area.
Marine fog over Lake Michigan is trying to push inland, but is
being stopped at the land where better mixing is taking place. The
lower clouds were in the MVFR category around 1500 ft agl or so,
but is now lifting into the VFR category pretty quick. We expect
that even though some places will have bkn clouds this afternoon,
it should go up to 3500 ft or higher pretty quick.
There are a couple of things to consider for tonight. First, the
models are indicating that the marine fog will spread inland a bit
once diurnal mixing ends. With this in mind, we have dropped KMKG
to LIFR-VLIFR starting around 04z or so.
The other thing there is a batch of showers expected to start
moving over the area after 06z tonight. The better chance will be
further north you go. We have some showers for the I-96 terminals
with VFR (except the LIFR/VLIFR at KMKG), and VCSH at the I-94
terminals. A rumble of thunder can not be ruled out with
sufficient instability. The chc of it happening at any one site is
too low to mention at this time. This batch should then move out
mid-late morning.
Some additional development could happen at KLAN and KJXN, but it
would be after this forecast period, and will be addressed with
the 00z issuance.
&&
.MARINE...
Issued at 302 PM EDT Wed Jun 14 2023
We will be keeping the Marine Dense Fog Advisory as is for now,
and issuing a Small Craft Advisory and Beach Hazards Statement for
Thursday afternoon and night.
The fog has not changed significantly since earlier this morning.
There are a few pockets where it has cleared out some, but a lot
of fog/stratus remains per satellite imagery, and it is on the
move. Webcams continue to show quite dense fog where it is in
place. The evening shift can make a decision based on late
afternoon trends. There is a good chance that it will redevelop
tonight with no change in air mass and light winds remaining in
place.
The SCA/BHS will go into effect at 18z/2 pm Thursday afternoon. We
will see high pressure nosing into the area behind the wave
tonight/early Thursday. Northerly winds initially will bend
onshore a bit later in the day with the heating of the land, and
bring the higher waves with it. These should settle down Thursday
night.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Thursday afternoon through late
Thursday night for MIZ037-043-050-056-064-071.
LM...Dense Fog Advisory until 8 PM EDT this evening for LMZ844>849.
Small Craft Advisory from 2 PM Thursday to 5 AM EDT Friday for
LMZ844>849.
&&
SHORT TERM...NJJ
LONG TERM...CAS
AVIATION...NJJ
MARINE...NJJHazardous weather outlook, Jun 14, 9:44 AM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 944 AM EDT Wed Jun 14 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 944 AM EDT Wed Jun 14 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Isolated thunderstorms are possible after 4 AM tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible on Thursday east of Highway 131. Severe weather is not expected but a few stronger storms with gusty winds and hail are possible, primarily near and east of U.S. Route 127. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-150830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 944 AM EDT Wed Jun 14 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Areas of dense fog will limit visibility at times through much of the day today. Expansion of this fog is likely again tonight. Isolated thunderstorms are possible over Lake Michigan after 3 AM tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hazardous winds and waves are likely on Thursday as a cold front drops south through Lake Michigan and winds increase out of the north. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 5:54 AM EDT | Marine Dense Fog Advisory | GRR | 28 hr | |
| Jun 14, 3:03 PM EDT | Small Craft Advisory | GRR | 38 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.